If you watch the evening news on television, you are likely to see commercials for osteoporosis drugs. Sally Field will tell you that Boniva builds strong healthy bones to help prevent fractures.
Strong bones are desirable, but preventing fractures also means preventing falls. When you see a child or teenager in a cast, ask how that bone got broken. It was almost always broken in a fall.
Elderly people often fear falling, and justifiably so. Falls account for more than four-fifths of the injuries that result in hospitalization and two-fifths of nursing home admissions. The complications of falls are a leading cause of death among the elderly in industrialized countries. Can they be prevented?
For older people, avoiding drugs that increase the likelihood of falling may be just as important as taking drugs that can make bones stronger. A meta-analysis published in the Archives of Internal Medicine (Nov. 23, 2009) demonstrates that certain medications significantly increase the risk for falling among people older than 60.
Careful statistical analysis of 22 studies showed that sedatives and sleeping pills increased the risk of falls by almost 50 percent. Benzodiazepines are prescribed to ease anxiety and help people sleep. They include medications such as Ativan (lorazepam), Dalmane (flurazepam), Halcion (triazolam), Klonopin (clonazepam), Librium (chlordiazepoxide), Restoril (temazepam), Valium (diazepam) and Xanax (alprazolam). This type of medicine was associated with a 57 percent increased risk of falls.
Other drugs that put older people at risk for falling include antidepressants (68 percent), antipsychotic medications (59 percent) and, surprisingly, NSAIDs or nonsteroidal anti-inflammatory drugs (21 percent).
NSAIDs include over-the-counter drugs like ibuprofen and naproxen as well as popular prescriptions like diclofenac or meloxicam. Such pain relievers are among the most commonly used medications for alleviating arthritis and other painful inflammation so common among the elderly.
Most providers focus on the stomach upset that is common with NSAIDs. Probably few are warning patients about the possibility that these drugs could also pose a risk of falling. Some people experience drowsiness, dizziness, lightheadedness or vertigo when taking this kind of medicine.
People who care for older relatives must be especially vigilant about preventing falls. When an elderly person breaks a hip it can change everybody’s life. Reduced mobility and severe pain can lead to nursing home admission. Serious complications such as blood clots in the lungs can even cause death.
For more information on drugs that can pose problems for seniors, we offer our Guide to Drugs and Older People. Physicians who prescribe bone-building drugs like Actonel, Boniva or Fosamax should also be cautious about prescribing medications that might increase the risk for falls.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. ladyliza
    Reply

    It is not necessary to take any of these medications to prevent osteoporsis. I am surprised that the word isn’t out yet. The answer to this problem is strontium, a natural mineral. It is the only thing, pharmaceutical or otherwise to actually increase bone mass, other than vitamin D. It is widely known that most Americans are deficient in this. Strontium can be purchased at most health food stores, at least the online ones. Calcium must also be taken and the two should never be taken together. (couple of hours apart)

  2. Ruth
    Reply

    I’m unclear as to why you were taking the Gabapentin. My partner is taking it along with other pain medication (and had numerous falls BEFORE this) and now has nerve problems to the feet. She is seeing a podiatrist who said it was caused by the spinal surgery and has recommended physical therapy. As another side note, all of her problems started from taking statins. But unlike me when I stopped them, her condition never improved; only got worse.

  3. dj
    Reply

    I had a reaction to Gabapentin, a common drug given for seizures and in my case, pain in my feet. The reaction was bad: eventual nerve damage to my feet (neuropathy), psoriasis went haywire (90%), hair falling out, and instability on my feet. I was taking no other drugs and all I complained about was terrible pain in my feet.
    I took myself off this drug and my psoriasis is only about 5%, my hair does not fall out, but there is permanent damage to my nerves and I still have the unsteadiness and have to be very careful that I don’t fall. I am 61 years old and it was so discouraging to me to take a drug that caused this. I have never taken any drugs except antibiotics in my entire life! I feel this is so important that as we age to really recognize the dangers of drugs.

  4. Jean L.
    Reply

    My Mom is on Boniva and has been for 4 years. She is 94 years old. Your radio show of 3-14-10 said that 4 or 5 years is the maximum number of years this drug will do any good. Also you said something about the femur being damaged if Boniva is taken too long. Did I hear you right? We need to know how to approach doctor with this info if it is time to take our Mom off Boniva.
    Thank you,
    Jean

  5. EC
    Reply

    What are the ways to build flexible/healthy strong bones? I have been taking Fosamax for years and now am on Alondronate. Tests show I still have Osteopenia even though I have been faithful to what the doctor said. I have had some serious falls and no broken bones thankfully. I do take 900 mg calcium and a vitamin and 800 mg of vit D. The doctor says to keep taking Alondronate but it gives me pain in my thighs and I worry about that. Thank you for any comments on this. EC

  6. sh
    Reply

    PP: Thanks for your response.

  7. ZES
    Reply

    What are your comments re the debate over strong bones vs flexible bones, or is it a combination?
    Strong bones may fracture more easily, flexible bones are more resilient and fracture less frequently.
    What are the ways of building flexible/healthy bones?

  8. Helen M
    Reply

    Add lyrica and like drugs that are prescribed for diabetic neuropathy and other nerve pains. Sometimes we have no choice; I have learned to use a cane to avoid falls.

  9. EBS
    Reply

    What about ReClass Infusion??? My Mom is 90 and the Dr. requests she gets this the end of the month???
    PEOPLE’S PHARMACY RESPONSE: RECLAST IS IN THE SAME CATEGORY AS BONIVA. NEITHER OF THEM INCREASES THE RISK OF FALLING. THEY ARE FOR TREATING OSTEOPOROSIS. ASK YOUR MOTHER’S DOCTOR TO REVIEW HER OTHER DRUGS TO MAKE SURE SHE IS NOT TAKING ANYTHING THAT INCREASES HER LIKELIHOOD OF A FALL.

  10. sh
    Reply

    I have heard of severe fractures of the femur occurring in women who are taking bisphosphonates (like fossamax, actonel, boniva). I know of two women this has happened to in accidental falls that one would not think should result in such a severe injury–like tripping on the steps in a movie theater. And they’re both relatively young women–late 50’s early 60’s, and not frail.
    I know this is only somewhat related to the article (which is about not taking things that cause you to fall), but aren’t these drugs supposed to make bones stronger in case you do?
    PEOPLE’S PHARMACY RESPONSE: YOU ARE RIGHT THAT BISPHOSPHONATES ARE SUPPOSED TO REDUCE THE LIKELIHOOD OF FRACTURES. SOMETIMES, HOWEVER, PEOPLE TAKING THESE DRUGS EXPERIENCE ATYPICAL LOW-TRAUMA FRACTURES. THE COMPANY SAYS THESE ARE RARE, BUT WE HAVEN’T SEEN ANY FIGURES ON EXACTLY HOW RARE THEY MAY BE.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.